Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 204, NWS Midland/Odessa, TX

August 18, 2012Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 18, 2012, 6:04 PM CDT for Presidio County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2012, 6:04 PM CDT (23:04 UTC)
Expired
Aug 18, 2012, 6:30 PM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Presidio County, TX

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:06 PM CDTHAIL 1Marfa, TXLAW ENFORCEMENT REPORTED QUARTER SIZED HAIL IN MARFA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WUUS54 KMAF 182304
SVRMAF
TXC377-182330-
/O.NEW.KMAF.SV.W.0204.120818T2304Z-120818T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 630 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MARFA...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MARFA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3014 10382 3011 10410 3041 10413 3040 10383
TIME...MOT...LOC 2304Z 344DEG 13KT 3035 10400

$$
2 follow-up statements
844 
WWUS54 KMAF 182308
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT SAT AUG 18 2012

TXC377-182330-
/O.CON.KMAF.SV.W.0204.000000T0000Z-120818T2330Z/
PRESIDIO TX-
608 PM CDT SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN PRESIDIO COUNTY...

AT 606 PM CDT...LOCAL LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL
IN THE CITY OF MARFA. AT 607 PM CDT DOPPLER RADAR INDICATED 
A SEVERE THUNDERSTORM IN MARFA. THIS STORM WAS MOVING SOUTH AT 
15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...MARFA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3014 10382 3011 10410 3041 10413 3040 10383
TIME...MOT...LOC 2307Z 344DEG 13KT 3034 10400

$$
999 
WWUS54 KMAF 182323
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT SAT AUG 18 2012

TXC377-182330-
/O.CON.KMAF.SV.W.0204.000000T0000Z-120818T2330Z/
PRESIDIO TX-
623 PM CDT SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN PRESIDIO COUNTY...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 3 MILES EAST OF MARFA...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...HIGHWAY
90 EAST OF MARFA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3014 10382 3011 10410 3041 10413 3040 10383
TIME...MOT...LOC 2322Z 344DEG 13KT 3025 10401

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:29 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 18, 2:29 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT SAT AUG 18 2012

.DISCUSSION...
RAIN CHANCES WILL CONTINUE OVER SOUTHEAST NEW MEXICO AND WEST TEXAS
THROUGH TONIGHT AND EARLY SUNDAY...THEN TAPER OFF BRIEFLY BEFORE
ANOTHER ROUND OF CONVECTION COULD OCCUR MONDAY INTO TUESDAY.
NORTHERLY FLOW ALOFT WILL BECOME BETTER ESTABLISHED OVER THE REGION
AS A SHORTWAVE TROUGH OVER WEST TEXAS TRANSLATES SOUTHEASTWARD
BETWEEN AN UPPER RIDGE OVER THE SOUTHWESTERN CONUS AND A RATHER
LARGE UA TROUGH ENCOMPASSING MUCH OF THE EASTERN CONUS.  A
SHORTWAVE TROUGH OVER NEW MEXICO WILL MOVE TOWARD THE REGION
TONIGHT...WHILE ANOTHER SHORTWAVE TROUGH NEAR EL PASO WILL GRAZE THE
WESTERN FRINGE OF THE CWA.  CONVECTION WAS ALREADY DEVELOPING OVER
THE FORECAST AREA THIS AFTERNOON ON RESIDUAL OUTFLOW BOUNDARIES FROM
YESTERDAY/S CONVECTION...AND WITH AID FROM THE SAID SHORTWAVE TROUGH
OVER THE AREA.  THINK CONVECTION WILL LAST INTO THE EVENING ACROSS
THE CWA...BUT NOT FOR TOO LONG AS THE SHORTWAVE TROUGH OVERHEAD
MOVES SOUTHEAST.  HOWEVER...THINK CONVECTION COULD PERSIST ALONG THE
RIO GRANDE A LITTLE LONGER WHERE BETTER HEATING IS OCCURRING.  A
WEAK FRONTAL BOUNDARY OVER NORTHEAST NEW MEXICO...THE TEXAS
PANHANDLE AND INTO OKLAHOMA COULD PROVIDE A FOCUS FOR LATE NIGHT
STORMS...ESPECIALLY CONSIDERING THE ONCOMING SHORTWAVE TROUGH OVER
NEW MEXICO.  A MESOSCALE CONVECTIVE COMPLEX COULD FORM LATE THIS
EVENING...THEN MOVE SOUTH THROUGH THE PANHANDLE ON A MODEST PROGGED
LOW LEVEL JET...AND INCREASINGLY NORTHERLY FLOW ALOFT.  THEREFORE...
HAVE INCREASED POPS OVER THE NORTHERN CWA FOR THIS POSSIBILITY.  THE
MAIN THREAT FROM ANY STORMS THIS AFTERNOON AND EARLY EVENING WILL BE
HEAVY RAINFALL AS STORM MOVEMENT WILL NOT BE GREAT...AND DUE TO
PWATS AROUND 1.5 INCHES OVER THE CWA.  ANY MCS THAT MOVES SOUTH INTO
THE AREA LATE TONIGHT COULD PRODUCE FAIRLY STRONG WINDS...IN
ADDITION TO HEAVY RAINFALL.

EXPECT ADDITIONAL THUNDERSTORMS SUNDAY...BUT MAINLY OVER THE
SOUTHWESTERN HALF OR SO OF THE FORECAST AREA AS THE SURFACE TROUGH
WILL BE SHUNTED SOUTHWESTWARD AS WILL THE BEST MOISTURE.  THE SAME
WILL BE TRUE FOR SUNDAY NIGHT...EXCEPT CONVECTION MAY AFFECT ONLY
THE FAR SOUTHERN REACHES OF THE CWA BY THEN.  THE UPPER RIDGE WILL
STAY SUPPRESSED OVER THE SOUTHWESTERN CONUS THROUGH NEXT WEEK AS
A SERIES OF SHORTWAVE TROUGHS TRAVERSE THE NORTHERN AND CENTRAL
CONUS.  THEREFORE THINK WE WILL HAVE ADDITIONAL PERIODIC CHANCES
OF RAIN THROUGH NEXT WEEK AND INTO NEXT WEEKEND.  WHETHER THE UPPER
RIDGE REMAINS STRONG ENOUGH OVER OUR AREA TO KEEP THE BULK OF
THESE RAIN CHANCES FURTHER NORTH REMAINS TO BE SEEN...BUT ANOTHER
FRONTAL BOUNDARY OR TWO NEARING...OR ENTERING...THE CWA DURING
THIS TIME IS WITHIN THE REALM OF POSSIBILITY.  HAVE KEPT
TEMPERATURES AT OR SLIGHTLY BELOW NORMAL FOR THE DURATION OF THE
EXTENDED AS A RESULT OF THE ADVERTISED WEAKER UA RIDGE...RAIN
CHANCES AND ASSOCIATED CLOUD COVER...AND DUE TO ANOTHER FRONT OR
TWO AFFECTING THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69  88  65  89  /  40  20  10  10
BIG SPRING TX              70  88  64  89  /  40  20  10  10
CARLSBAD NM                70  90  66  89  /  30  30  10  10
DRYDEN TX                  76  92  73  95  /  20  30  20  10
FORT STOCKTON TX           71  89  67  90  /  20  30  20  10
GUADALUPE PASS TX          65  82  62  86  /  30  30  20  20
HOBBS NM                   66  85  61  86  /  50  20  10  10
MARFA TX                   60  81  58  84  /  20  40  20  20
MIDLAND INTL AIRPORT TX    70  88  64  90  /  30  20  10  10
ODESSA TX                  72  87  66  89  /  30  20  10  10
WINK TX                    71  91  67  93  /  30  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29/67
Hazardous weather outlook, Aug 18, 1:43 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT SAT AUG 18 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
143 PM CDT SAT AUG 18 2012 /1243 PM MDT SAT AUG 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO FORM ACROSS THE TEXAS PANHANDLE THIS
EVENING AND MOVE SOUTH OVERNIGHT. THESE STORMS MAY AFFECT THE
NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO AFTER MIDNIGHT. THE
MAIN CONCERN WITH THESE STORMS WILL BE PERIODS OF HEAVY RAINFALL
WHICH COULD LEAD TO LOCAL FLASH FLOODING... ESPECIALLY OVER AREAS
THAT RECEIVED HEAVY RAIN THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ALSO A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND
MONDAY ACROSS THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW
MEXICO. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 18, 5:00 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT SAT AUG 18 2012

TXZ058-074-182245-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
500 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 545
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF TOYAVALE AT 459 PM
CDT...MOVING SOUTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...PEA SIZE HAIL...BRIEF HEAVY RAIN...AND
DEADLY LIGHTNING ARE POSSIBLE.

&&
Special weather statement, Aug 18, 5:18 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT SAT AUG 18 2012

TXZ057-074-182300-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
518 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL CULBERSON COUNTY UNTIL 600 PM CDT...

AT 515 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTHWEST
OF KENT OVER CENTRAL PORTIONS OF CULBERSON COUNTY...MOVING SOUTHEAST
AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...PEA SIZE HAIL...BRIEF HEAVY RAIN...AND
DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM.

&&
Special weather statement, Aug 18, 5:41 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 PM CDT SAT AUG 18 2012

TXZ074-080-182330-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
541 PM CDT SAT AUG 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PRESIDIO AND SOUTH CENTRAL JEFF DAVIS COUNTIES UNTIL
630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF MARFA AT 540
PM CDT...MOVING SOUTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...PEA SIZE HAIL...BRIEF HEAVY RAIN...AND
DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:44 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves3 hr
Aug 17, 11:40 PM CDTAreal Flood AdvisoryMAFPecos, Reeves2 hr
Aug 18, 4:47 AM CDTAreal Flood AdvisoryMAFUpton118 min
Aug 18, 2:29 PM CDTAreal Flood AdvisoryMAFHoward, Mitchell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.